The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Amitriptyline Help

Hello again,

So, for about a month I have been on amitriptyline. I started with 10mg and worked my way up to 50mg, which I am on right now. I honestly still felt some motion but I did feel like my brain was more grounded and I really did think I was feeling a little bit better. I was also feeling more optimistic and more myself. But, the last day and a half, my head is started to feel more swimmy and I feel more jittery, like I did before I started the medication. I have a follow- up Appointment in a few days but I’m frustrated because I thought I was on my way to feeling better and now I’m not sure. Should I increase the dose? Should I change medication? I am worried that if I keep increasing the dose my brain will just need and want more and more. Any advice? Feeling discouraged again and it sucks. Would appreciate to see if anyone has any insight. Thank you!

1 Like

50mg in one month?! Wow. I only ever went up to 20mg and remained there. And that took me 1 month :). Amitriptyline normally works very well at minimal doses. You may get breakthrough symptoms but that’s the nature of MAV and you can’t change that. If you felt better at lower doses I’d titrate back down and see if that helps. Try 30mg if 20 is not enough.

Yea I worked my way up 10mg each week. My concern actually was that do you think I need to increase the dosage? I have been on 50mg for a week and two days and I think my brain is used to it so I feel like I need more or something. Also, I don’t wanna sound sad but I have noticed that I get period of breakthrough. But they never last. Is there any point where this can be managed better and you can move on with life? Do you ever get better? I’m very discouraged.

When I saw a neurologist at Johns Hopkins they always recommend lower doses of the tricyclics, and basically all the anti-depressants. For Amitriptyline 20 mg seemed to be the max, they said any more could make dizziness and other symptoms worse by nature of the medicine. But I can’t speak from personal experience I haven’t stayed on it long enough.

1 Like

Doses higher than 50mg were once used for mental health patients with depression.

For MAV/vestibular issues, there’s a therapeutic window with Ami and if you go too high dizziness will get worse not better. I’m dizzier at 30mg than 20mg, for example. I suggest trying a more conservative dose before you give up on Ami. Also wait a few weeks and see if generally things improve: breakthrough symptoms and relapses can cloud the view of the therapy. The meds help make you feel better but they cannot cure you and they won’t mask every bad feeling. The one upside of this is it allows you to see improvements over the longer term whilst remaining on the medication.

2 Likes

Ah, very insightful advice. I don’t think I will give up on it for now. Really hoping that generally things will get better. Although I was surprised that I am feeling weirder now since I was doing well for about a week on 50mg. I will have to see how my follow up goes as well. Thank you again.

So could be ‘breakthrough’/relapse. They happen. Hold on for a fortnight and see if things calm down again. They always do. And general trend is for the better although it seems some relapses can really stink. But they all go away eventually.

1 Like

Yea really hoping It’s all getting better. Even when I feel better I don’t feel 100% who I was before all this but we’ll see.

It can be a long road. I’m over 2 years in but I’m waaaay better than I was …

Hang in there!!

1 Like

Hi I have been taking noratryptiline 10mg 1 per night for 1 month would it be safe to just stop taking it x

As I’m sure others will agree that is a very low dose so should be fine but always double check with neurologist. Not getting on with it?

Thanks Turnitaround

So had my follow up Appointment this morning. It went how I thought it was gonna go. The doctor wants me to increase to 60mg and then eventually up to 75mg. I’m partially ok with that because I thought it was helping, but I am worried of how it will go when I try to taper off of the medicine. So I’m not really sure what to do. I want to keep moving forward to greater health but I’m also worried. He’s also giving me apitriptyline for anxiety and depression and thinks I should go to a psychiatrist as well. So not sure what to do. I wanna go by his orders but I’m worried. Any help?

I saw a psychotherapist for a while. It was very helpful. But he was not a psychiatrist. The latter often prescribe drugs (e.g. SSRI’s). I’ve survived on 20mg of Amitriptyline … you really have to work out yourself what is the best dose. I would not recommend more meds unless you really need them. And yes: that’s because hopefully one day you will have to come off them and the more you take the longer that will take and the harder it will be …

Yea I wanna see how it goes. So I’m gonna start by increasing the dose to what he said. Everyone is different so we will see. Anyone else have any advice about amitriptyline and how it went for them?

Hi. I have been on Nortriptyline for approx a year and during that time I have needed to increase up to 7 10mg tablets. I think Nortriptyline is a similar tablet to the one you are on. I was told to give it time My Dr told me to go back to six as my feet was swelling which he also gave me a water tablet for. I was a bit wary about going down one as I thought I had reached the right number but going down one has made no difference to the way I feel at present no anxiety and no dizziness.
You say you are on six, was you told how many you could go up to. If so stick with it, you say you have a follow up appointment so they should be able to advise you.

Hello Milly! Thank you for your response. Ian still on 60mg now but my doctor does want me to eventually get up to 75mg. I am still wary about keep pushing it up, butlikw you said I think I should follow his instructions. I’m glad to hear that you are doing well on noriteiptylne at 70mgs! That’s very good to hear.

How long were you on the 20mg of Ami until you felt your symptoms were much better? Did you also do the diet? I’m 3 weeks in and I feel different but not cured, every day is different too, did yours fluctuate but was always there, my main problem now is constant visual vertigo and light sensitivity

https://www.mvertigo.org/t/attempting-amitriptyline-at-various-mav-stages/13966/2?u=turnitaround

Partially did the 6 C’s diet. Eliminated caffeine and now MSG. Chocolate could sometimes bring on symptoms. Have never restricted cheese, milk or citrus fruits though. Couldn’t see a connection personally.

2 Likes

Feeling ‘Different’ is good that means things are changing. Don’t expect to feel ‘cured’ , not after three weeks.

Ami should be an excellent drug for light sensitivity. Check out Kathleen Digre, top US authority on photophobia on the internet generally for that. Three weeks in I doubt you are on a high enough dose for long enough for it to have made an impact, @Naejohn’s on 50mg Ami and had similar issues. Read her diary although ‘I’m sure she’ll chip in here too. Helen

4 Likes